Doctors Lounge - Nephrology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Nephrology Answers List
- Mon Feb 12, 2007 7:24 pm
I'm a 19 y/o female. I've had microscopic hematuria for about 2 years. Every few months for one day, it is visible. There is no pain/burning whatsoever when this happens. I've been to many doctors and have had many tests done. No one seems to know why I do this, so is it possible to just be some weird unknown thing? Also, what exactly are the symptoms of a kidney infection?
| Dr. Safaa Mahmoud
- Tue Feb 13, 2007 4:17 pm
In females, hematuria is common due to the high incidence of urinary tract infection (due to their short urethra). Urinary tract infection is usually associated with burning micturition, frequency and urgency.
Viral infections of the urinary tract and sexually transmitted diseases, particularly in women are common causes.
Other conditions that lead to hematuria include
- Kidney and ureteric stones, in which pain (colicky) is usually present and may radiate to the groin and the upper thigh.
- Kidney disease, such as nephritis.
- Blood disorder which should be evaluated properly in your case. CBC should be done during the hematuria episode as well as tests for bleeding tendency.
- Kidney trauma
- Urine tests (urinalysis), in this case not only to check for blood in urine but also for pus cells which if present indicate the presence of infection. Urine Culture is to be considered in this condition.
- Blood tests to check also for infection (leucocytosis) and to rule out any systemic causes of bleeding tendency.
- Abdominal US to visualize the kidney. Cystoscopy to excluded bladder abnormalities.
- Kidney, ureter and bladder-imaging with (IV) or without dye stenography or X- ray, if stones is suspected.
Doing your analysis during the menstruation is not advisable as contamination with the menstrual blood is very likely to happen.
Tests should not be done after vigorous exercise, or sexual activity.
You better avoid as much as possible the frequent intake of NSAID (Motrin) for exclusion and also to avoid renal damage.
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit
Ask a Doctor Teams: Respond to patient questions and
discuss challenging presentations with other members.
Doctors Lounge Membership